Combination Immunotherapy Linked With Rare, Potentially Fatal Complication

November 9, 2016

Myocarditis is a rare and sometimes lethal complication of combination immune checkpoint blockade for metastatic melanoma.

A Brief Report published recently in the New England Journal of Medicine detailed two cases of patients treated with combination immune checkpoint blockade for metastatic melanoma who developed myositis, early progressive and refractory cardiac electrical instability, and myocarditis.

Patient 1 was a woman aged 65 years with metastatic melanoma admitted to a hospital with atypical chest pain, dyspnea, and fatigue 12 days after initiating combination therapy with ipilimumab and nivolumab. She was diagnosed with myocarditis and myositis with rhabdomyolysis. Electrocardiography showed prolongation of the PR interval with normal QRS complexes and no indication of ischemia. The patient was treated with high-dose glucocorticoids within 24 hours but progressive deterioration followed.

Patient 2 was a man aged 63 years with metastatic melanoma admitted with fatigue and myalgias 15 days after initiating combination therapy. His workup showed profound ST-segment depression, new intraventricular conduction delay, myocarditis, and myositis. He was treated with high-dose glucocorticoids and infliximab, but eventually complete heart block developed and supportive care was withdrawn.

A review of patient characteristics by Douglas B. Johnson, MD, of the department of medicine at Vanderbilt University Medical Center in Nashville, and colleagues revealed that both patients had hypertension but no other cardiac risk factors. Patient 1 was found to have patchy lymphocytic infiltrate within the myocardium that involved the cardiac sinus and atrioventricular nodes. Infiltrating cells in the myocardium and skeletal muscle were positive for the T-cell marker CD3 or the macrophage marker CD68. In addition, the T-cell infiltrates contained an abundance of CD4+ and CD8+ T cells. Patient 2 had similar T-cell and macrophage infiltrates in the myocardium. In both patients, immune infiltrates were found only in the myocardium and skeletal muscle.

Johnson and colleagues assessed the frequency of myocarditis and myositis in a broader population of patients treated with nivolumab, ipilimumab, or both, using the Bristol-Myers Squibb corporate safety databases. They identified 20,594 patients, among whom there were 18 drug-related severe events of myocarditis (0.09%). Patients assigned to combination therapy were significantly more likely to have more frequent and severe myocarditis than those taking nivolumab alone (0.27% vs 0.06%; P < .001); however, the researchers noted that “the condition remains rare with both regimens, occurring in less than 1% of patients.” The researchers also noted that because cardiac monitoring is not regularly performed in clinical trials of immunotherapies, the true incidence of these adverse events is unknown.

Myocarditis was diagnosed a median of 17 days after initiating combination therapy. The researchers did not identify any cardiac-specific or cancer-specific features that predisposed patients to these adverse events.

“Clinicians should be vigilant for immune-mediated myocarditis, particularly because of its early onset, nonspecific symptomatology, and fulminant progression,” they wrote. The researchers added that at their practice they perform a baseline electrocardiogram and weekly testing of troponin levels during weeks 1 to 3 for patients on combination therapy.